Something Else to put up with

Just been to the GPs for the result of my Dexa scan and yes I now have osteoporosis, due to having to take PPIs on a long term basis. Given tablets that I take once a week and not to sit or lie down for 30 minutes after taking. One of the problems that it could cause is ulceration of the gullet. I have enough problems in that area so have decided to wait until I have had my gastroscopy in January and have requested an appointment with my Rheumatologist in January also so that I can discuss this with him. I also want to know what else I can expect to happen and what is linked to this Limited Systemic Sclerosis.

5 Replies

oldestnewest
  • I'm in a similar position. Having had 3 yearly dexa scans for 12 years, I have had to try the oral bisphosphonates to satisfy my drs that my chronic upper GI & oral conditions are ALL too aggravated. As a result, the nhs is assessing me for IV or SC bisphosphonates. My primary is systemic lupus. I've been doing all the bone density building life style stuff (diet, supplements, avoiding sugar & caffeine, doing as much weight bearing exercise as poss, etc etc)

    It's good to meet someone else whose loss of bone density is partly due to long term daily PPI taking. Apparently this PPI side effect is something drs only began to realise was happening about the time I'd been on daily PPIs for 6 years.

    It's good your consultants are engaging in discussion with you! I see rheumatology for my 3 monthly clinic on the 29th and will make a point of discussing my osteoporosis treatment problems...originally rheumatology seemed happy just to leave discussions to my gp, but she & I agreed I needed to discuss treatment with rheumatology direct. Of course, this is a matter of priorities, because at these clinic appts there are always so many pressing issues on the agenda!

    I hope you'll let us know how you get on

    Good luck & take care

  • Rubbish about not sitting down after taking Fosamax. I used to take it on Sunday morning before my other meds and before my shower. If I wanted to sit down I would but you shouldn't lie down. I don't take it any more after 7 years because I have opted for an annual (or maybe less often) infusion. Name of which escapes me just now. Don't even ask what might happen because of Systemic Sclerosis!! Everybody is different and who knows what else you will develop or not. Depends how many years it has been going on already, there is a theory that it slows down after some years. Myself, I don't get Raynaud's any more having had it for 47 or so years. The internal devastation I don't think has changed much for me either, I just have to live with it.

  • Hi There,

    I too have had a recent Dexa scan and have been given the same medication for osteoporosis. I was told it could cause reflux and if so they can easily prescribe something for this. I haven't had any problems at all.

    Hope this helps,

    Amberrose

  • Thanks for all your replies and support. It is Alendronic Acid I have been given I don't know if it is the same as Fosimax but hopefully in the New Year I will get to the bottom of it.

  • Bless you , I too have the limited systemic sclerosis. . . There is no rhyme or reason ..so unpredictable... has anyone sugsuggested magnesium supplement for you? Also dietary ammendments? Grain free diet? This autoimmune disease. . Has some information from functionalit medicine people. . .worth looking at any articles from Amy Myers on line.

    Google her . ..and you will discover a huge amount of information worth considering. ...also Chris Kresser. . Good luck.. .

You may also like...